Too many patients, as documented in an on-line study of 12,000 individuals conducted by the American Thyroid Association published in June 2018, (https://doi.org/10.1089/thy.2017.0681) , complain of persistent symptoms of hypothyroidism despite what their doctors believe is successful treatment with levothyroxine (brands include Synthroid, Unithroid, Tirosent, Levoxl). We believe something needs to be done to resolve this conflict between patients and their doctors.
Although we often speak of the metabolic effects of thyroid hormone, we are really referring to the fact that this hormone helps to regulate the function of every system in the body. A system that is often a source of concern is known as the integument; the hair, skin and nails. The effects of disease is often first noticed due to effects on the integument and thyroid disease is one of the most likely to show up here. Brittle hair that sheds easily, and skin that is dry, itchy and flaky are often noticed early in hypothyroidism. Here is Dana’s story and I’m hoping that the addition of T3 will help her lose her excess weight and also reverse the deterioration she is experiencing in her integument, and her nervous system (mood).
I was diagnosed as hypo a few years ago and my doctor just added 25 mcg of liothyronine (Cytomel) along with 100 mcg of Synthroid. In the past year I have gained 35+ pounds and itâ€™s been alomost impossible to take it off. Last year I competed in my very first fitness/ figure competion. At 135lbs I came in 2nd place. I play softball and basketball on competitve level teams for the psat 15 years and I run about 3-4 times a week. I eat relatively healthy and have recent gone gluten-free, soy free, and nitrate free. Today is my very first day on the combined T3/T4 thereapy. I steppeed on my scale and it said 174lbs. Im hopeful that not only my weight will decrease but my hair will stopp shedding, dry skin/ scalp, joint pain, hopelessness and depression, and fatigue will all go away. I know patience is the key so I will be patient and wait.
As you read here, some people are unable to return to normal thyroid equilibrium on t4-treatment alone; this may be due to an inherited form of enzyme defect preventing the normal conversion of the t4 hormone into the more potent t3 hormone; I am happy you found a doctor who will prescribe T3. Sometimes this needs to be given twice daily since t3 is a short acting hormone and the benefit may wear off within 6 to 8 hours. Some people donâ€™t notice this while others definately do.
Good luck with your treatment. Also remember, thyroid hormone allows you to lose weight normally but doesnâ€™t make weight â€œmelt offâ€. You still have to do the right things with diet and exercise but at least your efforts should start paying off.
Gary Pepper, M.D.